Massachusetts, 2018

Strong Wind in Massachusetts, May 4 to 5, 2018

May 4 to 5, 2018 · NWS BOX · 11 events in 11 counties and zones

A low pressure area over the Great Lakes the morning of May 4th moved to the Maritimes the morning of May 5th. As it moved, the low swung a cold front west to east through Massachusetts shortly before midnight.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$84,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A low pressure area over the Great Lakes the morning of May 4th moved to the Maritimes the morning of May 5th. As it moved, the low swung a cold front west to east through Massachusetts shortly before midnight. Winds behind the front became west to northwest and produced gusts near 50 mph overnight. The winds then diminished by sunrise on May 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 4, 9:26 PM EST, 4 minutes earlier.

Area forecast discussion, May 4, 9:26 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1026 PM EDT Fri May 4 2018

.SYNOPSIS...
A cold front sweeps across Southern New England tonight with
showers and a couple of thunderstorms ahead of it. Strong west
to northwest winds follow the front. High pressure builds over
the region Saturday bringing fair dry seasonable weather. A
weather system lifts out of the Gulf of Mexico Saturday night
bringing rain on Sunday. Monday into Tuesday, mainly dry.
Wednesday into Thursday, heat and humidity rebounding ahead of a
sweeping cold front Friday with a chance of wet weather.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
1030pm update...
As expected the combination of marine influenced airmass and
some localized drier air across portions of W MA. While shear
and modest upper lvl instability remains, and some cells are
trying to organize, the bulk of the activity is expected to
continue to wane. The severe watch was dropped as a result.
Remnant convection will be handled mainly with SPS and the
ongoing wind advisory.

Previous discussion follows...

Low pressure over Ontario will pass well north of New England
tonight. This low is supported by a sharp shortwave and a
150-knot upper jet. Already, strong pressure rises are noted
over Michigan which will tighten the pressure gradient and
generate strong winds trailing the low and its cold front.
The cold front was moving across Southern Ontario and Ohio
during the afternoon.

HREF guidance shows CAPE building in eastern NY late afternoon
in an area where satellite shows mostly clear skies and building
cumulus. A pre-frontal surface trough is projected in this area.
Expect developing thunderstorms west of New England that will
move northeast and enter our western areas. But the airmass
remains stable east of the CT River. So any storms coming out of
the Berkshires and Litchfield Hills will enter a hostile
environment and quickly weaken. Because of this, we expect any
thunderstorms to weaken to showers as they move east.

The cold front moves through Southern New England after midnight
with winds shifting from the west northwest overnight. At this
point, those developing strong winds over the Great Lakes will
sweep across our area. At that same time, a 40-50 knot low level
jet will move overhead, and in the cold advection behind the
front it will be possible to bring those winds to the surface in
gusts. This is more easily done in the hills, which will be
closer to the strong winds aloft. We are continuing the Wind
Advisory for central and western Massachusetts. Expect the winds
to diminish by morning.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Saturday...

High pressure over the region brings fair dry sunny weather.
Lingering northwest winds early will diminish during the
morning. Temps at 850 mb will be 6-9C, supporting highs in the
low to mid 70s with upper 60s in the hills. Winds turn from the
southwest in the afternoon, an onshore wind along the South
Coast. Temps there will top out in the 60s.

Saturday night...

Southern stream upper trough will dig over the Appalachians and
turn the upper flow from the southwest along the coast. Upper
jet supporting the flow will also favor developing low pressure
along the coast, then moving up the coast toward our area.

Expect increasing clouds overnight. Model consensus brings a
chance of rain to our area after 2-6 AM. Will show chance pops
and min temps mostly in the 50s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
*/ Highlights...

 - Showers Sunday
 - Monday into Tuesday, continued breezy W winds, mainly dry
 - Wednesday into Thursday, heat / humidity rebound, light winds
 - Wet weather anticipated for Friday ahead of a sweeping cold front

Overview and model preferences...
Thanks to strong Bermuda high with H5 ridge exceeding 592dm,
the S stream remains the dominant factor defining sensible WX
through the long term, but not without some N stream influence.
As previous forecaster noted, strong vortex near Baffin Island
will pivot a lobe of arctic energy toward the N CONUS which
although not fully phasing will yield a longwave trof which will
settle across the NE by early next week. There are some smaller
scale disagreements regarding a separation of the streams Mon,
as mean jet could tie colder air to the N or yield lingering
cold core low. These will be better resolved in time, but right
now the GFS/NAM are in a camp for unsettled conditions, while
the CMC/ECMWF/UKMET more rapidly dissociate the streams.
Otherwise, cyclonic flow aloft with high pres through the early
half of the week expected, with seasonable temperatures to start
but with moderation each day thanks to Pacific ridging.
Uncertainty abounds late week as yet another Pacific wave could
impact the region, leading to a risk for unsettled and wetter
conditions. For now, a blend of deterministic guidance will be
used as a baseline for this forecast.

Points of interest...

Sun and Mon...
Increasing moisture with PWATs reaching nearly 2 std deviations
above normal. As mentioned previously, S and N streams remain
split. S stream favors development of coastal low pres offshore
while weak meso-low pres moves across S Canada. Split flow does
imply subsidence in between somewhere, as previous forecaster
noted. Therefore, some areas could see little to no precip on
Sun. However, risk for SHRA warrants at least chance POPs with
highest close to the stronger coastal low. By Mon, precip
chances will be dependent on cold cutoff location or strength.
Risk for diurnally driven SHRA with low risk for TS given cold
H5 temps. Will favor the drier UKMET/ECMWF scenario but with a
slight risk. However, current solution fully dissociates the
waves with no link to arctic energy. Overall, most unsettled
period for the mid term. Temps near to above normal.

Tue and Wed...
High pres associated with Pacific ridging. Weak trof associated
with S stream mainly across mid-appalachians. Weak cyclonic
curvature associated with this could yield some diurnal clouds
but mainly dry. Highs warm above normal thanks to downsloping
and moderating low-mid lvl temps. Sea breezes likely along
coastlines with colder temps.

Thu and Fri...
Uncertainty in exact outcomes, but enhancement of the longwave
trof thanks to Pacific shortwave energy is likely to yield a
return of wetter/unsettled conditions late week.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...High confidence.

Overnight...
Mainly VFR, although a brief period of MVFR/IFR may accompany
some SHRA and isolated TSRA between 01Z and 04Z from W-E. The
risk for TSRA is mainly confined to TAF sites near or W of the
CT Valley, mainly SHRA to the E.

After 04Z, through about 06Z, winds will rapidly shift to the W,
and with it expect wind gusts to reach 35-40 kt at times,
lingering through about 10Z before slowly dissipating. LLWS
ahead and along this wind shift, with 50 kt at around 2kft.

Saturday...

High pressure builds over the region. VFR with diminishing
northwest winds, turning from the southwest late in the day.

Saturday night...

High pressure retreats. A coastal weather system develops near
the Carolinas and moves up the coast. VFR before midnight.
Chance of MVFR vsbys in light rain after midnight.

KBOS Terminal... Moderate confidence in TAF tonight, then High
confidence in TAF Saturday. East winds have been tougher to
dislodge than expected, but should turn from the southwest at
some point this evening. Southwest winds through midnight with
gusts 25-30 knots, also a few leftover showers from Western MA.
Winds turn from northwest after midnight behind a cold front,
with gusts 30-40 knots possible. Diminishing wind Saturday.

KBDL Terminal...Moderate confidence in TAF tonight, then high
confidence in TAF Saturday. Possible thunderstorm moving in
from the west during the late afternoon/evening. Thunderstorms
will be weakening, and so they may be just showers by the time
they reach the terminal. Gusty southwest winds the first part of
the night, until a cold front moves through and winds turn from
the northwest with gusts 30-40 knots. Winds diminish by Saturday
morning.

Outlook /Sunday through Wednesday/...

Sunday: Mainly VFR. Chance SHRA with localized MVFR.

Sunday Night: VFR. Slight chance SHRA.

Monday: VFR. Breezy.

Monday Night through Tuesday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...High confidence.

Southwest winds 25-30 knots early tonight with a few light
showers possible. A cold front swings through after midnight,
when winds turn from the northwest. Wind gusts to 40 knots
possible on the eastern waters for a few hours after midnight.
This builds rough seas on the outer waters and the RI waters.

A gale warning has been issued for the eastern waters for the
period after the cold front moves through. Small craft advisory
continues for the remaining waters.

High pressure builds over the waters Saturday, bringing
diminishing wind and seas. A coastal system developing near the
Carolinas will spread rain up the coast late Saturday night.
But winds will remain below 25 knots and seas less than 5 feet.

/Sunday through Tuesday/...

Sunday: Showers. Winds less than 25 kt.

Sunday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers.

Monday: Winds less than 25 kt. Local rough seas may require
small craft advisories.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Wind Advisory until 7 AM EDT Saturday for MAZ002>016-026.
RI...None.
MARINE...Gale Warning until 7 AM EDT Saturday for ANZ230>234-250-251-
     254-255.
     Small Craft Advisory until 8 AM EDT Saturday for ANZ236.
     Small Craft Advisory until 6 PM EDT Saturday for ANZ235-237-
     256.

&&

SYNOPSIS...WTB/Doody
NEAR TERM...WTB/Doody
SHORT TERM...WTB
LONG TERM...Doody
AVIATION...WTB/Doody
MARINE...WTB/Doody
Hazardous weather outlook, May 4, 9:24 PM EST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
1024 PM EDT Fri May 4 2018

MAZ002>016-026-060230-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Middlesex MA-
1024 PM EDT Fri May 4 2018

...WIND ADVISORY IN EFFECT UNTIL 7 AM EDT SATURDAY...

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts, northeastern Massachusetts and western
Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ017>024-RIZ001>008-060230-
Hartford CT-Tolland CT-Windham CT-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
1024 PM EDT Fri May 4 2018

This Hazardous Weather Outlook is for northern Connecticut,
southeastern Massachusetts, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ235>237-256-060230-
Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
1024 PM EDT Fri May 4 2018

This Hazardous Weather Outlook is for Rhode Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>234-250-251-254-255-060230-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
1024 PM EDT Fri May 4 2018

...GALE WARNING IN EFFECT UNTIL 7 AM EDT SATURDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, May 4, 4:45 PM EST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
545 PM EDT FRI MAY 4 2018

MAZ002-003-008-042215-
Western Franklin MA-Western Hampshire MA-Eastern Franklin MA-
545 PM EDT FRI MAY 4 2018

...STRONG THUNDERSTORM...

At 544 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cheshire, moving northeast at 60 mph.

Nickel size hail and wind gusts up to 50 mph will accompany this
storm.

Locations impacted include...
Northfield, Bernardston, Buckland, Shelburne, Ashfield, Colrain,
Charlemont, Leyden, Heath, Plainfield, Rowe and Hawley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4252 7297 4256 7298 4263 7295 4267 7296
      4273 7285 4272 7245 4249 7298
TIME...MOT...LOC 2144Z 238DEG 54KT 4252 7309

EVT
Special weather statement, May 4, 8:04 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
904 PM EDT FRI MAY 4 2018

MAZ002-003-008-050145-
Western Franklin MA-Western Hampshire MA-Eastern Franklin MA-
904 PM EDT FRI MAY 4 2018

...LINE OF STRONG THUNDERSTORMS APPROACHING...

At 901 PM EDT, a line of strong thunderstorms extending from central
and southern VT southeast into the lower Hudson Valley of NY was
moving east at 60 mph. These storms have had a history of producing
strong to damaging winds across the Albany NY metro area.

While the line of storms are weakening as they approach western New
England, there is the potential for wind gusts up to 50 mph.

Locations impacted include...
Greenfield, Monroe, Northfield, Bernardston, Buckland, Conway,
Shelburne, Ashfield, Colrain, Charlemont, Worthington, Cummington,
Leyden, Heath, Plainfield, Middlefield, Rowe, Hawley, East Windsor
and Hoosac Tunnel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4238 7302 4239 7301 4263 7295 4266 7295
      4267 7300 4270 7295 4270 7302 4274 7302
      4272 7248 4235 7306 4238 7307
TIME...MOT...LOC 0101Z 268DEG 54KT 4331 7271 4305 7273 4291 7284 4280
7303 4239 7370

Sipprell
Special weather statement, May 4, 8:26 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
926 PM EDT FRI MAY 4 2018

MAZ002>004-008>011-050215-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampden MA-Northern Worcester MA-Eastern Franklin MA-
Eastern Hampshire MA-
926 PM EDT FRI MAY 4 2018

...LINE OF STRONG THUNDERSTORMS...

At 923 PM EDT, a line of strong thunderstorms extending from central
and southern VT southeast into the lower Hudson Valley of NY was
moving east at 60 mph into northwestern MA. These storms have had a
history of producing strong to damaging winds across the Albany NY
metro area.

While the line of storms are weakening as they approach western New
England, there is the potential for wind gusts up to 50 mph.

Already reports in the past hour of up to 50 mph have been reported
in Copake and Stephentown, as well as Kinderhook NY. Also a trained
spotter reported a 51 mph gust in Williamstown MA.

Locations impacted include...
Westfield, Holyoke, Amherst, Northampton, Greenfield, Orange,
Deerfield, South Hadley, Easthampton, Monroe, Athol, Winchendon,
Montague, Templeton, Ashburnham, Southampton, Hadley, Sunderland,
Hatfield and Northfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4215 7307 4214 7305 4215 7303 4230 7300
      4233 7306 4238 7307 4238 7301 4263 7295
      4266 7295 4267 7300 4270 7295 4270 7302
      4274 7302 4271 7190 4204 7296 4204 7306
TIME...MOT...LOC 0123Z 268DEG 54KT 4332 7228 4306 7231 4292 7242 4281
7261 4240 7328

Sipprell
Special weather statement, May 4, 9:14 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1014 PM EDT FRI MAY 4 2018

MAZ003>005-010>012-026-050300-
Northwest Middlesex County MA-Southern Worcester MA-
Central Middlesex County MA-Eastern Hampden MA-Northern Worcester MA-
Eastern Franklin MA-Eastern Hampshire MA-
1014 PM EDT FRI MAY 4 2018

...SWEEPING LINE OF STRONG THUNDERSTORMS...

At 1012 PM EDT, Doppler radar was tracking a line of strong
thunderstorms across Northern Massachusetts moving east at 50 mph.

These storms are expected to weaken as they progress eastward,
however there remains a risk of wind gusts upwards of 50 mph
accompanying this line of storms.

Locations impacted include...
Leominster, Fitchburg, Amherst, Northampton, Orange, Gardner, South
Hadley, Holden, Belchertown, Palmer, Spencer, Athol, Pepperell,
Leicester, Groton, Winchendon, Lunenburg, Ware, Sturbridge and
Townsend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4270 7148 4209 7215 4236 7265 4272 7214
TIME...MOT...LOC 0212Z 272DEG 45KT 4269 7219 4258 7225 4245 7237 4241
7249

Sipprell

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 strong wind. Local standard time, as filed.

Strong Wind, Southeast Middlesex

When
May 4, 9:30 PM EST to May 5, 5:00 AM EST
Where
Southeast Middlesex forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

At 9:55 PM EST on the 4th, an amateur radio operator reported a tree down on a house on Arnold Circle in Cambridge. At 1:02 AM EST on May 5th, an amateur radio operator reported a wind gust to 55 mph in Cambridge. Between 1 AM and 2 AM EST a tree was down on wires on Woods Road and a tree was down on wires on First Street, both in Medford. At 1:45 AM EST a large tree and wires were down on East Dexter Avenue in Woburn. At 2:07 AM EST a tree was down on Robinwood Road in Belmont. At 3:24 AM EST a tree and wires were down on Lincoln Street in Belmont; the tree partially struck a home.

Strong Wind, Northwest Middlesex County

When
May 4, 9:30 PM EST to May 5, 5:00 AM EST
Where
Northwest Middlesex County forecast zone
Measured
44 kt (51 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

At 10 PM on May 4th, a tree was down on State Route 113 in Groton.

Strong Wind, Northern Worcester

When
May 4, 9:30 PM EST to May 5, 5:00 AM EST
Where
Northern Worcester forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

At 9:44 PM EST on May 4th, the Automated Surface Observing System at Fitchburg Municipal Airport measured a wind gust to 49 mph. At 10:24 PM EST a tree was down on power lines and blocking West Princeton Road in Westminster. At 12:20 AM on May 5th, a tree was down on a house and cars on Onset Street in Worcester.

Strong Wind, Suffolk

When
May 4, 9:30 PM EST to May 5, 5:00 AM EST
Where
Suffolk forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$12,000
Reported by
Amateur Radio
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

At 10:05 PM EST on May 4th, a street light was brought down on Dana Avenue at the Truman Parkway in Boston. At 12:37 AM on May 5th, an amateur radio operator in Boston reported a wind gust to 52 mph. At 3:05 AM EST, a tree was down on power lines on Corey Road in Boston.

Strong Wind, Western Middlesex

When
May 4, 9:30 PM EST to May 5, 5:00 AM EST
Where
Western Middlesex forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

At 10:38 PM EST on May 4th, a tree was down on Groton Road at Farmer Way. At 11:36 PM EST, a tree and wires were down along Glendale Avenue in Tyngsborough. At 12:15 AM EST on May 5th, a tree and wires were down along Dadant Drive in Wilmington. At 1:02 AM EST a tree was down across State Route 30 and Candleberry Lane in Weston. At 1:40 AM EST a tree was down on Dunstable Road in Chelmsford. At 1:55 AM EST a tree was blocking Great Road in Stow. At 1:56 AM EST an amateur radio operator in Westford reported a wind gust to 50 mph. At 2:35 AM EST a large tree was down across Newfield Drive in Natick. At 2:35 AM EST a tree was partly blocking East Street in Tewksbury.

Strong Wind, Eastern Essex

When
May 4, 9:30 PM EST to May 5, 5:00 AM EST
Where
Eastern Essex forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

At 11:37 PM EST on May 4th, a tree was down on Conant Street in Danvers. At 11:50 PM EST a large tree and wires were down on Euclid Avenue in Marblehead. At 11:53 PM EST, the Automated Surface Observing System at Beverly Municipal Airport measured a wind gust to 47 mph. At 1:55 AM EST on May 5th, a large tree was down across Sylvan Street in Danvers. At 2:55 PM EST a large tree was down on Beacon Street near Whittier Road.

Strong Wind, Western Essex

When
May 4, 9:30 PM EST to May 5, 5:00 AM EST
Where
Western Essex forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

At 11:48 PM EST on May 4th, a tree was down on High Street at Flint Circle. At 1:07 AM EST on May 5th, the Automated Surface Observing System at Lawrence Municipal Airport measured a wind gust to 51 mph. At 1:30 AM EST a tree was blocking Broadway in Lawrence. At 2:07 AM EST a tree was down on wires on Warren Avenue in Amesbury.

Strong Wind, Western Norfolk

When
May 4, 9:30 PM EST to May 5, 5:00 AM EST
Where
Western Norfolk forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

At 1:15 AM EST on May 5th, a tree was down on a house on Highland Avenue in Needham. At 2 AM EST a large pine tree and wires were down on South Grove Street in Foxborough. At 2:05 AM EST a tree and wires were down on Village Gate Road in Canton.

Strong Wind, Northern Bristol

When
May 4, 9:30 PM EST to May 5, 5:00 AM EST
Where
Northern Bristol forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

At 2:40 AM EST on May 5th, a large tree was down on wires on Seven Mile River Drive in Attleboro.

Strong Wind, Western Plymouth

When
May 4, 9:45 PM EST to May 5, 5:00 AM EST
Where
Western Plymouth forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

At 1:52 AM EST on May 5th, a large tree was down on North Manchester Street in Brockton; a second tree was down on wires at the same location.

Strong Wind, Eastern Plymouth

When
May 4, 10:00 PM EST to May 5, 5:00 AM EST
Where
Eastern Plymouth forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

At 11:28 PM EST on May 4th, a tree was down on Davis Street in Plymouth.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748561, 748562, 748564, 748565, 748568, 748572, 748574, 748576, 748578, 748579, 748569.